Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 37, NWS Atlanta, GA

July 28, 20244 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 28, 2024, 4:41 PM EDT for 4 counties in Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 4:41 PM EDT (20:41 UTC)
Expired
Jul 28, 2024, 10:45 PM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Barrow County, GA, Clarke County, GA, Oconee County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WGUS52 KFFC 282041
FFWFFC
GAC013-059-219-297-290245-
/O.NEW.KFFC.FF.W.0037.240728T2041Z-240729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
441 PM EDT Sun Jul 28 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southeastern Barrow County in north central Georgia...
  Northeastern Walton County in north central Georgia...
  West Central Clarke County in northeastern Georgia...
  Northern Oconee County in northeastern Georgia...

* Until 1045 PM EDT Sunday.

* At 441 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Watkinsville, Statham, Bogart, North High Shoals, Bethlehem, 
  Bishop, Athens-Clarke County, Eastville and Gratis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3397 8359 3396 8348 3382 8334 3379 8347
      3380 8348 3382 8351 3377 8354 3392 8377
      3399 8363

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:55 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
255 PM EDT Sun Jul 28 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 254 PM EDT Sun Jul 28 2024

Current radar loop shows mainly showers with some isolated
thunderstorms across the area this afternoon. Expecting these storms
to continue through the evening hours then begin to taper off by
Midnight. A fairly large upper level ridge over the area is keeping
a cap on things and not letting the storms become severe today. This
ridge will begin to slide a bit SE into the northern Gulf allowing
the upper level flow to become NWLY through Mon evening.  At the
surface there is a weak high pressure wedge that has set up mainly
across eastern portions of the state.

Deep moisture will continue across the area through the short term
even with the upper level NWLY flow setting up. The CAD wedge will
be scoured out through Monday, and dewpoints in the mid 70s and
precipitable water values over 2 inches will move across eh entire
area.

While QPF totals through the short term are in the 1-2 inch range,
it will definitely be possible to see locally higher totals,
especially in western Georgia and where any training of stronger
storms occurs. This is reflected by the WPC Excessive Rainfall
Outlook, which indicates a Slight Risk (level 2 of 4) for flash
flooding in far northwest Georgia today and across much of north
Georgia Monday.

01

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 254 PM EDT Sun Jul 28 2024

Tuesday morning's upper level pattern shows a fairly shallow trough
over the Appalachia's and a broad ridge over the central CONUS and
even into the Southwest. Upper level flow is weak with the strongest
jet streak cresting the ridge over the northern plains at about
70kts. Moisture will remain entrenched across the Southeast with
PWATS of 1.75 to 2.25 inches. The classic summer time pattern of
diurnally driven thunderstorms will continue through much of the
longterm, though the weak NW flow may mean a little more
organization of loosely clustered thunderstorms. With the ridge as
broad as it is, the best MCS maintenance will likely remain to our
north, however this does not rule out the potential for continued
convection into north GA with significant cold pools in the Ohio and
Tennessee River valleys. The main hazards with any thunderstorms
would be gusty winds and heavy rainfall. Most areas will see less
than 0.5" of rain through Wednesday, however given the high PWATs
thunderstorms will likely become locally efficient rain makers and
could produce locally high precipitation rates (2+"/hr) and
accumulations.

NW flow will help to push some drier air into the area, dropping
PWATs closer to 1.5" to 2.0". This is still closer to the 75% of
climatological PWATs for this time of the year, so conditions will
still be a little soupy. Drier conditions and building high pressure
will mean more spriest thunderstorms activity relative to the the
last week. Continued 30% PoPs will likely remain given diurnal
heating and moisture availability. The main hazard through the end
of the week will be heat indices. Temperatures in the mid to upper
90s returns by Thursday, and dewpoints in the 70s could see heat
indices above 104+ for a large portion of the CWA.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 205 PM EDT Sun Jul 28 2024

SHRA/TSRA popping up all across the area including the TAF sites.
Things are mainly in the MVFR to VFR range but have seen some IFR
ceilings and VSBYs in and around some of he stronger showers.
This should continue through the evening hours with precipitation
tapering off by Midnight. Will see IFR ceilings develop over
night with another round of showers and thunderstorms
Monday...similar to Today. Winds have been mainly out of the east
at 19kt or less. They will slowly turn to the SE tonight then to
the SW Monday. Still expecting speed to stay 10kt or less.

//ATL Confidence...18Z Update...

Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  87  71  91 /  50  70  40  50
Atlanta         71  87  72  90 /  60  80  40  70
Blairsville     66  82  66  85 /  70  80  50  80
Cartersville    71  87  72  90 /  60  80  50  70
Columbus        74  91  74  93 /  30  80  30  80
Gainesville     71  85  72  89 /  60  80  40  60
Macon           73  89  71  92 /  30  70  40  60
Rome            71  88  73  91 /  60  80  50  70
Peachtree City  72  89  71  90 /  50  70  40  70
Vidalia         73  90  73  92 /  20  60  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....SM
AVIATION...01
Hazardous weather outlook, Jul 28, 2:51 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
251 PM EDT Sun Jul 28 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
251 PM EDT Sun Jul 28 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will continue this afternoon
and evening. A few strong storms may produce frequent lightning,
gusty winds, and heavy rainfall. Localized flash flooding will be
possible, especially across northwest Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms, mainly in the afternoon and
evening, can be expected each day through Saturday. The greatest
coverage of thunderstorms is expected Sunday and Monday. A few
storms each day could become strong, capable of producing frequent
lightning, gusty winds, and heavy rainfall with localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:08 PM EDTSpecial Weather StatementFFCBartow37 min
Jul 28, 6:31 PM EDTFlash Flood WarningFFCPaulding, Polk3 hr
Jul 28, 7:59 PM EDTSpecial Weather StatementFFCCoweta31 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.